Reference : Acute liver failure with renal impairment related to the abuse of senna anthraquinone gl...
Scientific journals : Article
Human health sciences : Pharmacy, pharmacology & toxicology
http://hdl.handle.net/2268/40901
Acute liver failure with renal impairment related to the abuse of senna anthraquinone glycosides
English
Vanderperren, Bénédicte [Université Catholique de Louvain - UCL > > > >]
Rizzo, Michela [Cliniques Saint-Luc > > >]
Angenot, Luc mailto [Université de Liège - ULg > Département de pharmacie > Pharmacognosie >]
Haufroid, Vincent [Cliniques Saint-Luc > > >]
Jadoul, Michel [Cliniques Saint-Luc > > >]
Hantson, Philippe [Cliniques Saint-Luc > > >]
2005
Annals of Pharmacotherapy
Harvey Whitney Books Co
39
7-8, JUL-AUG
1353-1357
Yes (verified by ORBi)
International
1060-0280
Cincinnati
[en] laxatives : anthraquinones ; cadmium ; Cassia angustifolia ; hepatic failure ; renal impairment
[en] OBJECTIVE: To report a case of chronic ingestion of very large amounts of senna fruits as an herbal tea, possibly leading to severe hepatotoxicity. CASE SUMMARY: A 52-year-old woman who had ingested, for > 3 years, one liter of an herbal tea each day made from a bag containing 70 g of dry senna fruits, developed acute hepatic failure and renal impairment requiring intensive care therapy. The severity of the hepatic failure was reflected by the increase in prothrombin time (international normalized ratio > 7) and the development of encephalopathy. Liver transplantation was discussed, but the patient ultimately recovered with supportive therapy. Renal impairment was consistent with proximal tubular acidosis, also with marked polyuria refractory to vasopressin administration. Suprisingly, large amounts of cadmium were transiently recovered in the urine. DISCUSSION: Cassia acutifolia and angustifolia plants are widely used as laxatives. Their chronic abuse may be associated with serious manifestations, including fluid and electrolyte loss, with chronic diarrhea. Severe hepatotoxicity is unusual, but could be explained by the exposure of the liver to unusual amounts of toxic metabolites of anthraquinone glycosides (sennosides). An objective causality assessment suggests that hepatotoxicity was possibly related to senna laxative abuse. Regarding nephrotoxicity, there are no available human data on sennosides, while experimental models suggest that anthraquinone derivatives may also accumulate in the kidneys. The finding of high urinary concentrations of cadmium would suggest contamination of the herbal tea by metals, but this hypothesis could not be verified. CONCLUSIONS: Ingestion of large doses of senna laxatives may expose people to the risk of hepatotoxicity.
http://hdl.handle.net/2268/40901

File(s) associated to this reference

Fulltext file(s):

FileCommentaryVersionSizeAccess
Restricted access
Annals of Pharmacotherapy vol 39 2005 pp 1353_1357.pdfPublisher postprint493.9 kBRequest copy

Bookmark and Share SFX Query

All documents in ORBi are protected by a user license.